A baby turned blue and had to be rushed to hospital after her dad followed Covid-19 advice from a conspiracy theory forum.
Jason became worried when his six-month-old daughter Ruby started suffering from flue-like symptoms a week after his mother contracted coronavirus, according to the Mirror.
According to a report by Vice, Jason posted in the group: “Do you guys think it’s safe to give ivermectin to an infant?”
Ivermectin is an antiparasitic medication used to treat infestations in humans such as head lice.
There is no clinical evidence to support that Ivermectin is a Covid cure and it is widely accepted amongst medical professionals that it should not be taken.
Members of the QAnon Telegram group chat however, had spent months sharing tips on how best to obtain the drug.
One group member responded: “Baby aspirin to thin the blood a little and drop any fever and I would put some ivermectin on the bottoms of her feet.”
Other conspiracy theorists on the chat said he should wait to take advice from “experts” in ivermectin, in the group.
One so-called ‘expert’ called Katie said: “From what I understand, yes it is safe to give to an infant, however please stop calling it Covid, it’s not Covid, it’s a simple cold. That’s how we got in this mess to begin with.”
Jason took the advice and gave his baby a dose of ivermectin.
“We gave her two doses of ivermectin at 50mg each. That’s what was recommended by someone on here. She got really sick after that. Related? I don’t know.” Jason said.
Within minutes Jason said that his little girl’s condition was worsening.
He said: “Baby threw up. Is that common side effect? She’s also turning a tad blue.”
Someone else said this exact thing had happened to their child, and that they then took their child to hospital.
Jason said: “We don’t trust hospitals. I told my son to give her more ivermectin.”
Group members begged Jason to take his daughter to hospital.
One member called Barbara said: “That baby needs to go to the ER. Do not hesitate.
“I’ve seen too many go south due to O2 levels being low. The blue is hypoxia and that’s lack of oxygen at the tissue level. Please!”
Jason eventually told the group he had taken his child to hospital.
“[My] son is taking baby to urgent care. Against my wishes but I’m praying for her. It’s in God’s hands now.”
He later said she was “doing better”.
He added: “God knew what to do even though I thought hospital was certain death. Thanks for everyone’s advice.”
The US isn’t the only place where conspiracy theorists have been trying to get ahold of the drug.
In Australia, the Therapeutics Goods Administration (TGA) has placed restrictions on the prescribing of oral ivermectin amid a spike in demand.
The TGA said: “These changes have been introduced because of concerns with the prescribing of oral ivermectin for the claimed prevention or treatment of Covid-19.
“Ivermectin is not approved for use in Covid-19 in Australia or in other developed countries, and its use by the general public for Covid-19 is currently strongly discouraged by the National COVID Clinical Evidence Taskforce, the World Health Organisation and the US Food and Drug Administration.”
“Firstly, there are a number of significant public health risks associated with taking ivermectin in an attempt to prevent Covid-19 infection rather than getting vaccinated,” it said.
“Individuals who believe that they are protected from infection by taking ivermectin may choose not to get tested or to seek medical care if they experience symptoms. Doing so has the potential to spread the risk of Covid-19 infection throughout the community.
“Secondly, the doses of ivermectin that are being advocated for use in unreliable social media posts and other sources for Covid-19 are significantly higher than those approved and found safe for scabies or parasite treatment.
“These higher doses can be associated with serious adverse effects, including severe nausea, vomiting, dizziness, neurological effects such as dizziness, seizures and coma.
“Finally, there has been a 3-4-fold increased dispensing of ivermectin prescriptions in recent months, leading to national and local shortages for those who need the medicine for scabies and parasite infections.
“It is believed that this is due to recent prescribing and dispensing for unapproved uses, such as Covid-19. Such shortages can disproportionately impact vulnerable people, including those in Aboriginal and Torres Strait Islander communities.”